Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

June 21, 2021Brewster County, Terrell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jun 21, 2021, 8:35 PM CDT for Brewster County, Terrell County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 8:35 PM CDT (01:35 UTC)
Expired
Jun 21, 2021, 9:30 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX

Counties Brewster County, TX, Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 202 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3252 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS84 KMAF 220135
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
835 PM CDT Mon Jun 21 2021
 
TXZ075-082-277>279-282-220230-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
835 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PECOS...CENTRAL
BREWSTER...EASTERN JEFF DAVIS AND TERRELL COUNTIES UNTIL 930 PM
CDT...

At 834 PM CDT, Doppler radar was tracking a line of strong 
thunderstorms extending 10 miles northeast of Alpine to 5 miles 
south of Sheffield, moving south at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with 
these storms.

Locations impacted include...
Sanderson, Dryden, Terrell County Gas Plant, Marathon, Santiago Peak,
Elephant Mountain, Sierra Madera, Elephant Mountain Wildlife
Management Area and Terrell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2969 10361 3067 10345 3067 10177 3062 10165
      3055 10165 3042 10174 3034 10166 3034 10172
      3029 10176 2978 10176 2978 10181 2981 10182
      2979 10182 2978 10193 2982 10198 2979 10207
      2988 10232 2976 10239 2979 10249 2974 10262
TIME...MOT...LOC 0134Z 357DEG 24KT 3040 10259 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 21, 6:17 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 21, 6:17 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Mon Jun 21 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT Mon Jun 21 2021

A strong cold front continues to push south through the terminals
with gusty northeast winds behind it. These gusts should diminish
shortly after sunset this evening. Storms have developed south of
I-10 and most will remain there, but there is a slight chance of
TS at KFST through 22/03Z. MVFR cigs will develop overnight and
spread north across all terminals before lifting around 22/18Z.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 218 PM CDT Mon Jun 21 2021

As of 200 PM CDT, a cold front is plunging swd and now entering
the Pecos River valley. Breezy to windy conditions have been
noted behind the boundary with brief wind advisory conditions at
Tatum and a few observations near high wind at Artesia. Localized
blowing dust has also been observed, mainly across portions of SE
NM and the N Permian Basin. A High Wind Warning continues for GDP
where gap winds over 40 kts are expected thru this evening. Further
south, temperatures are rocketing into the mid 90s to low 100s. We
still anticipate high temperatures reaching advisory levels in the
Davis and Glass Mountains with even hotter temperatures expected
along the Rio Grande (110F-115F) before the front ultimately moves
thru later this evening. Ahead of the cold front, a rather moist
boundary layer is in place w/Td in the 70s stretching from Big Lake
to Dryden. Instability has increased due to ample heating w/MLCAPE
values now pushing 3000-3500 J/kg. As lift assocd with the cold
front interacts w/this moist environment, thunderstorms are expected
to develop. High-res models have been targeting areas along and
south of the I-10 corridor in Brewster, Pecos, and Terrell Counties
for storm initiation and this seems likely based on positioning of
the front and current radar and satellite trends. Some storms may
become severe, but the overall severe threat should remain marginal
based on weak overall effective shear (<30 kts). Heavy rain will
also be possible if cells congeal into multicell clusters.
Showers and storms should wane after 06Z tonight.

Tomorrow morning will start off on the cool side with temperatures
in the lower to mid 60s. Abundant cloud cover will likely keep MAF
from reaching a record minT. Clouds should clear from W-E throughout
the morning and E to SE winds should keep highs below normal by the
afternoon. It will be a very pleasant day so get out and enjoy
before the heat returns mid-week!

&&

.LONG TERM...
(Wednesday morning through next Monday)
Issued at 218 PM CDT Mon Jun 21 2021

On Wednesday the upper ridge will be sitting over the region with a
594 high and looks to move little the rest of the week... however
heights should lower toward the weekend.  Late in the week an upper
trough will swing down through the Great Lakes region and a cut off
low will remain over CA but these will do little to displace the
ridge.

Wednesday will see a significant warm up from post frontal
Tuesday especially across the west as 850mb temps at MAF exceed
28C/83F with temps above 34C/93F at CNM. This will push the
Western Permian Basin... most of the Trans Pecos... and SE NM into
the triple digits. 850mb temps Thursday will be similar for MAF
but cooler for CNM with similar temps Friday. Will definitely be
hot along the Pecos and Rio Grande Wednesday through Friday with
readings of 105 or more. Surface temps show a decrease next
weekend... there may be a front nearby but GFS keeps it from
making it down into the area. Increasing rain chances and cloud
cover will help to cool the region.

As far as rain chances models develop a little qpf over the Davis
Mtns Wednesday afternoon and again over the Davis Mtns into Presidio
and Brewster Friday... have isolated pops for that.  Have rain
chances expanding across the area Friday night through Sunday.
Drier conditions expected starting Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  88  71  98 /  10   0   0   0
Carlsbad                 66  93  70 105 /  10   0  10  10
Dryden                   70  91  72  98 /  60  10   0   0
Fort Stockton            65  89  70 103 /  50   0   0   0
Guadalupe Pass           60  88  71  98 /  10   0  10  10
Hobbs                    61  90  69 103 /  10   0   0   0
Marfa                    61  89  62  96 /  30  10  10  10
Midland Intl Airport     63  88  72  99 /  20   0   0   0
Odessa                   64  88  72 100 /  20   0   0   0
Wink                     66  91  72 104 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight MDT tonight for TXZ271.

     Heat Advisory until 9 PM CDT this evening for TXZ082-275>281.

     Excessive Heat Warning until 9 PM CDT this evening for TXZ282.

NM...None.
&&

SHORT TERM...24
LONG TERM....72
AVIATION...29
Hazardous weather outlook, Jun 21, 2:18 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
218 PM CDT Mon Jun 21 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
218 PM CDT Mon Jun 21 2021 /118 PM MDT Mon Jun 21 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critically hot temperatures are anticipated across parts of the
Lower Trans Pecos west across the Davis Mountains and Big Bend and
Presidio Valley regions of West Texas. A heat advisory is in effect
for these areas through 9 pm this evening. An excessive heat warning
is in effect along the Rio Grande near Rio Grande Village through 9
pm this evening.

Localized high winds are forecast through Guadalupe Pass through the
evening. A High Wind Warning is in effect for this area.

A few strong storms are possible across parts of the eastern Permian
basin, Lower Trans Pecos, and Davis Mountains south to the Rio Grande
this afternoon and evening. Hail, gusty and erratic winds, and
dangerous lightning, some dry, will occur in and near any
thunderstorm. Local heavy rain is possible across the Lower Trans
Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 21, 4:58 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM CDT Mon Jun 21 2021

TXZ276-277-279-281-282-212300-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-Davis Mountains TX-
458 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PECOS...BREWSTER AND
EAST CENTRAL PRESIDIO COUNTIES UNTIL 600 PM CDT...

At 457 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm 31 miles west of Persimmon Gap, and 30 miles northeast
of Big Bend Ranch State Park, moving south at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Persimmon Gap, Marathon, Terlingua Ranch Lodge, Terlingua Ranch
Airport, Santiago Peak, Elephant Mountain and Elephant Mountain
Wildlife Management Area.

LAT...LON 2985 10395 3017 10364 3035 10299 2988 10232
      2986 10232 2986 10235 2984 10237 2977 10256
      2977 10257 2973 10264 2974 10267 2975 10267
      2971 10269 2927 10379
TIME...MOT...LOC 2157Z 315DEG 19KT 2983 10366

87
Special weather statement, Jun 21, 6:13 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
613 PM CDT Mon Jun 21 2021

TXZ075-277-279-282-220015-
Pecos TX-Central Brewster County TX-Lower Brewster County TX-
Davis Mountains TX-
613 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...CENTRAL
BREWSTER AND EASTERN PRESIDIO COUNTIES UNTIL 715 PM CDT...

At 613 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 21 miles northwest of Persimmon Gap, or 35 miles
southeast of Alpine, moving southwest at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marathon, Persimmon Gap, Big Bend National Park, Elephant Mountain
Wildlife Management Area, Santiago Peak and Elephant Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2955 10365 2993 10380 2997 10380 3026 10345
      3040 10302 3007 10258 2934 10306
TIME...MOT...LOC 2313Z 052DEG 16KT 2989 10343

87
Special weather statement, Jun 21, 6:15 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT Mon Jun 21 2021

TXZ275>277-281-220000-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
Davis Mountains TX-
615 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 700
PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorms 18
miles east of Candelaria, moving south at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chinati Mountains.

LAT...LON 3043 10445 3037 10409 3013 10396 2987 10419
      2997 10468
TIME...MOT...LOC 2315Z 016DEG 11KT 3015 10438

87
Special weather statement, Jun 21, 7:30 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
730 PM CDT Mon Jun 21 2021

TXZ075-082-277>279-220130-
Pecos TX-Terrell TX-Central Brewster County TX-
Davis Mountains Foothills TX-Davis Mountains TX-
730 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS...NORTHERN
BREWSTER...EASTERN PRESIDIO AND NORTHWESTERN TERRELL COUNTIES UNTIL
830 PM CDT...

At 728 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending 30 miles west of Marathon to 25 miles
northwest of Sanderson, moving south at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sanderson, Marathon, Elephant Mountain Wildlife Management Area and
Elephant Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2999 10380 3024 10380 3053 10329 3065 10232
      3018 10230 2973 10379
TIME...MOT...LOC 0028Z 333DEG 12KT 3043 10281

87
Special weather statement, Jun 21, 8:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
835 PM CDT Mon Jun 21 2021

TXZ075-082-277>279-282-220230-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
835 PM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PECOS...CENTRAL
BREWSTER...EASTERN JEFF DAVIS AND TERRELL COUNTIES UNTIL 930 PM
CDT...

At 834 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending 10 miles northeast of Alpine to 5 miles
south of Sheffield, moving south at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sanderson, Dryden, Terrell County Gas Plant, Marathon, Santiago Peak,
Elephant Mountain, Sierra Madera, Elephant Mountain Wildlife
Management Area and Terrell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2969 10361 3067 10345 3067 10177 3062 10165
      3055 10165 3042 10174 3034 10166 3034 10172
      3029 10176 2978 10176 2978 10181 2981 10182
      2979 10182 2978 10193 2982 10198 2979 10207
      2988 10232 2976 10239 2979 10249 2974 10262
TIME...MOT...LOC 0134Z 357DEG 24KT 3040 10259

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:03 PM CDTSevere Thunderstorm WarningMAFPresidio27 min
Jun 21, 7:30 PM CDTSpecial Weather StatementMAFBrewster60 min
Jun 22, 1:29 PM CDTHeat AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves32 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.